Colorado, 2006

Avalanche in Colorado, March 10, 2006

March 10, 2006 · NWS GJT · 2 events in 2 counties and zones

Avalanche mitigation resulted in a number of slides onto roadways. The centerline of Highway 550 was covered up to 6 feet deep for a distance of 250 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Avalanche mitigation resulted in a number of slides onto roadways. The centerline of Highway 550 was covered up to 6 feet deep for a distance of 250 feet. Roads were closed for 1 hour and 35 minutes while debris was cleared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 10, 4:50 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 10, 4:50 AM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MST FRI MAR 10 2006

SHORT TERM (TONIGHT-SATURDAY)...
COMPLEX WEATHER PICTURE THE NEXT 48 HRS. CURRENTLY...LARGE UPPER
TROUGH OVER THE WESTERN U.S. WITH SEVERAL SHORTWAVES ROTATING AROUND
IT AND ACROSS THE SRN GREAT BASIN. 700 MB BAROCLINIC ZONE/FRONT FROM
SRN UT TO WCNTL CO EARLY THIS MORNING...WITH EXTENSIVE CLOUD/PCPN
SHIELD TO THE N OVER NE UT/NW CO. SFC LOW AND 700 MB LOW DEVELOPED
QUICKLY ACROSS SRN UT AS SHORTWAVE CROSSED THE BAROCLINIC ZONE...AND
SHOULD TRACK TO THE NE. NAM HAS 700 MB LOW CROSSING ROUTT COUNTY7
AROUND MIDDAY...WHILE GFS REMAINS FARTHER S. LOOKS LIKE ANOTHER WAVE
MOVING APCHG SW UT BASED ON EXPANDING CLOUD TOPS ON IR SATELLITE AND
SHOULD FOLLOW SIMILAR PATH. HAVE NOT MENTIONED THUNDERSTORMS...BUT
ISOLATED LIGHTNING STRIKE APPEAR NOW AND THEN IN UT.

BELIEVE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT AS LOW TRACKS
ALONG IT COMBINED WITH OVERRUNNING/INSTABILITY WILL PRODUCE A SWATH
OF HEAVIER SNOW ALONG THE VICINITY OF THE I-70 CORRIDOR THIS MORNING.
AS A RESULT...HAVE UPGRADED CO ZONES 3/9/10/13 AND UT 25 TO A WINTER
STORM WARNING. HELD OFF UPGRADING ZONE 4 AS QPF PROGS TAPER OFF AMTS.
ALSO ADDED SNOW ADVISORY FOR CO ZONE 6 /GRAND VALLEY/ AND UT 27.

UPGRADED ADVISORY TO HEAVY SNOW WARNING FOR ZONE 2 BASED ON CAG
PATROL REPORT OF 6 INCHES AT CAG AND 8-10 INCHES AT HAMILTON WITH
MORE EXPECTED...THOUGH IN A LULL AT TIME OF THAT REPORT. ALSO REPORT
OF 4-6 INCHES IN STEAMBOAT AND RABBIT EARS...SO ADDED ADVISORY FOR
ZONE 5.

DOWN SOUTH...HIGHLIGHTS LOOK ON TRACK THOUGH DID UPGRADE CO ZONE 17
/UNCOMPAGHRE PLATEAU/ TO A WINTER STORM WARNING AS WELL IN THE
STRONG SW FLOW. WHILE BAROCLINIC ZONE MOVES N...JET DYNAMICS AND
INSTABILITY WITH PERSISTENT S-SW OROGRAPHICS SHOULD KEEP SNOW GOING
IN THE MTNS AND FOOTHILLS.

WILL LET DAYSHIFT DECIDE IF ANY HIGHLIGHTS NEED TO BE EXTENDED...AS
MAIN TROUGH MOVES LITTLE. BAROCLINIC ZONE SHIFTS EAST AND NAM/GFS DO
INDICATE SOME HEIGHT RISE TONIGHT BEHIND SHORTWAVE...WHICH COULD
PROVIDE A LET UP IN PCPN...WITH WIND BECOMING MORE SW AGAIN AS THE
NEXT SHORTWAVE ROUNDS THE TROUGH BASE. THIS WAVE TO AFFECT THE AREA
SAT AFTN AND NIGHT. WINTER HIGHLIGHTS MAY NEEDED ONCE AGAIN FOR THESE
PERIODS.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
DEEP COLD TROUGH AXIS WILL BE MOVING ACROSS THE ERN UTAH AND WRN
COLORADO SUNDAY AND SUNDAY NIGHT.  MOST OF THE FORECAST AREA WILL BE
IMPACTED WITH SNOW LIKELY...BUT THE HEAVIEST SNOWFALL WILL BE
RESERVED FOR THE SAN JUAN MOUNTAINS AND THE LOWER FOOTHILLS.  MODEL
DATA SHOWS A BROAD AREA OF LOW PRESSURE CENTERED OVER NE UTAH AND NW
COLORADO SUNDAY MORNING...BUT THIS WILL BE SHIFTING EAST DURING THE
DAY.  THIS WILL KEEP SURFACE PRESSURE GRADIENT FROM A SOUTHWESTERLY
DIRECTION.  WITH A COLD ADVECTIVE UPSLOPE PATTERN FOR THE SAN JUAN
MOUNTAINS...EXPECT SNOW TO BE HEAVY DURING THE DAY AND PERHAPS
PERSIST INTO SUNDAY EVENING.  BUT THE NRN VALLEYS AND MOUNTAINS WILL
GET THEIR FAIR SHARE OF SNOW...AN OCCLUDED FRONT WILL PROVIDE LOW
LEVEL CONVERGENCE FOR ADDITIONAL SNOW.  BOTTOM LINE...THE NAM AND
GFS SHOW EXCELLENT SYNOPTIC SCALE STRUCTURE TO THIS STORM AND COULD
BECOME THE BEST WINTER STORM OF THE SEASON FOR MUCH OF OUR AREA.

THE TROUGH AXIS WILL BE EAST OF OUR FORECAST AREA ON MONDAY...BUT
THE THREAT OF ADDITIONAL SNOW ACCUMULATION (PRIMARILY FOR THE
MOUNTAIN AREAS) WILL CONTINUE.  A SHEARED SHORT WAVE ON THE BACK
SIDE OF THE TROUGH WILL CONTINUE TO GENERATE MOUNTAIN
SNOW...ESPECIALLY THE NRN AND CENTRAL MOUNTAINS AS THE FLOW BECOMES
NORTHWESTERLY.  SNOW POTENTIAL WILL BE LESS AS THE JET DYNAMICS WILL
BE DEPARTING THE AREA.

TUESDAY THROUGH FRIDAY...DIRTY RIDGE WILL BE POSITIONED OVER THE
CENTRAL ROCKIES.  HOWEVER...PLACE EMPHASIS ON THE WORD DIRTY AS FAST
MOVING SHORT WAVES WILL IMPACT THE NRN MOUNTAINS FROM TUESDAY
THROUGH THURSDAY.  THE THREAT OF ADDITIONAL SNOW CONTINUES...WITH A
LESSER THREAT FOR THE SRN MOUNTAINS...BUT THESE SHORT WAVES WILL BE
TOO QUICK TO PRODUCE SIGNIFICANT ACCUMULATIONS.  TEMPERATURES WILL
BEGIN A SLOW RECOVERY DURING THIS TIME PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNINGS CONTINUE UNTIL 5 PM MST TODAY FOR THE
        MOUNTAINS ZONES 3 9 10 12 13 17 18 19.
      HEAVY SNOW WARNING UNTIL 5 PM MST TODAY FOR ZONE 2.
      SNOW ADVISORIES CONTINUE UNTIL 5 PM MST TODAY FOR ZONES
        1 5 6 7 8 11 14 20 21 22 23.
.UT...WINTER STORM WARNINGS UNTIL 5 PM MST TODAY FOR ZONES 28 29.
      SNOW ADVISORIES UNTIL 5 PM MST TODAY FOR ZONES 23 25 27.

&&

JAD/PF
Hazardous weather outlook, Mar 10, 5:00 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI MAR 10 2006

COZ001>014-017>023-UTZ022>025-027>029-111245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI MAR 10 2006

...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES FOR EASTERN UTAH AND
WESTERN COLORADO UNTIL 5 PM MST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE ACROSS MOST OF THE AREA TODAY...
DECREASING SOME IN EASTERN UTAH THIS AFTERNOON. TRAVEL ACROSS THE
MOUNTAINS WILL BE HAZARDOUS DUE TO WINTER DRIVING CONDITIONS. A FOOT
OR MORE OF SNOW IS LIKELY AT SOME MOUNTAIN LOCATIONS. FOR MORE
SPECIFIC DETAILS ON THIS STORM...PLEASE VISIT THE GRAND JUNCTION
WEB SITE AT WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW WILL PERSIST SATURDAY AND SATURDAY NIGHT...
ESPECIALLY FOR THE SAN JUAN MOUNTAINS AND LOWER ELEVATIONS FROM
CORTEZ TO PAGOSA SPRINGS WHERE ACCUMULATING SNOWFALL IS EXPECTED.
SNOW IS LIKELY ON SUNDAY WITH SIGNIFICANT ACCUMULATIONS STILL
POSSIBLE...SO TRAVEL ESPECIALLY ACROSS THE MOUNTAINS COULD BE POOR
THE ENTIRE WEEKEND.  UNSETTLED CONDITIONS THEN PERSISTING MAINLY
ACROSS THE NORTH THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU
ARE ENCOURAGED TO PHONE IN OR EMAIL REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 10, 10:45 AM MST to 12:35 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
March 10, 10:45 AM MST to 12:35 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495880, 5495881.